Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Adjust Abacavir dose with Kaletra?
Jul 18, 2001

Is it true that Kaletra will lower blood levels of abacavir? If so, should an adjustment be made to the abacavir dosage? Thanks.

Response from Dr. Cohen

There is no dose change of abacavir with Kaletra that I am aware of.

In general, Kaletra, a combo PI that contains a small amount of ritonavir, will inhibit the activity of an enzyme that metabolizes many of the other PIs. This means that if ritonavir is in the mix, you would take less of some medications to get the full effect -- and this includes indinavir, saquinavir and amprenavir. It also includes other non-HIV meds such as Viagra that are also metabolized with the same system. In some cases, it is dangerous to take a medication with ritonavir unless you dramatically lower the dose since a high blood level of some meds can be a problem. These are all listed in the "package insert" -- the fine printed details that comes with a bottle of Kaletra or Norvir.

And there are other meds that lower levels of other meds - these are called "inducers" and they increase the activity the enzyme pathways that we use to metabolize certain drugs. So more enzyme, more breakdown, which means you need more drug to do the same job. The most common inducers we use in HIV are the two nonnucleoside antivirals efavirenz (Sustiva, Stocrin) and nevirapine (Viramune). When using these we may need to increase the dose of other meds, including Kaletra for example.

A pharmacist who dispenses HIV meds can be an excellent resource to verify and correct any concerns about potential drug interactions, including clarifying any that don't cause troubles, such as the one you mention.

Hope that is clear.



Previous
great work Dr. Cohen
Next
Hello again, Doctor!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement